Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    no period in 4 years
    avatar
    An_248446 posted:
    So I have had no period in four years. My dr put me on natural hormones the end of July. Unfortunately, I started a light period last Thursday. No flowing, just there. I ve had the very tender breasts since the Saturday before and water retention. Have gained a couple pounds. Could this be the hormones he gave me that triggered something? I have all the symptoms of the good old period back in the day. I assumed after a couple years, your ovaries dried up. Is this true or what's the deal with a period now?
    Reply
     
    avatar
    Anon_6061 responded:
    Based on the breast tenderness and bloating, it sounds like the HRT triggered the bleeding. The ovaries don't "dry up" after menopause. They continue to produce hormones into a woman's 80's. However, they change in appearance. They become wrinkled looking because after menopause, it's the inner part of the ovary that does the work versus the outer part. So just like our skin, the ovaries look old and wrinkled on the outside but that doesn't mean they're dead LOL!!

    As far as post-menopausal bleeding, there have been a number of women who've posted here with similar experiences, some on HRT, some not. However, certain foods and drinks have estrogenic effects so even diet can affect our hormone levels and the possibility of postmenopausal bleeding. It's generally recommended though that any post-meno bleeding be investigated to make sure there's nothing abnormal going on. A transvaginal ultrasound could be done to check the thickness of the uterine lining. Also, I assume you're taking combined HRT (progesterone or a progestin along with the estrogen) to protect your uterine lining.
     
    avatar
    megman12 replied to Anon_6061's response:
    no he just gave me the two I listed and was only taking 1/2 of each every day. I stopped them completely. Cannot stand the sore breasts and after I started the light period I thought forget it. I did stop the bleeding.
     
    avatar
    Anon_6061 replied to megman12's response:
    Combined HRT can take different forms - they can come together (as one pill or a patch such as the Combipatch) or they can be separate such as two pills (one estrogen, the other progesterone or a progestin). Glad to hear the bleeding stopped.
     
    avatar
    megman12 replied to Anon_6061's response:
    Me too! Just hope it doesn't start again. Don't know whether to do the teenage count or not. Breasts are still very sore. Good thing I'm not big busted. I think I've gained 5 lbs. there. Thats why it leads me to believe its the hormones. But like I said, I did stop them. I can deal with the hot flashes which I haven't had since I stopped them either. Thanks for your input.


    Featuring Experts

    Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

    Helpful Tips

    Hot flash & Night sweat relief
    I am 51 and started perimenopause 6 years ago. I experience hot flashes and night sweats heavily every two weeks - the time I usually ... More
    Was this Helpful?
    1 of 1 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the North American Menopause Society website